Texas, 2014

Hail in Texas, September 2, 2014

September 2, 2014 · NWS AMA · 9 events in 2 counties and zones

Isolated convection developed over the southern Texas Panhandle during the early evening hours of the 2nd. A weak upper level disturbance combined with moderate instability to allow this convection to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated convection developed over the southern Texas Panhandle during the early evening hours of the 2nd. A weak upper level disturbance combined with moderate instability to allow this convection to become severe. Hail up to the size of golf ball were reported in the city of Amarillo before the storm dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 2, 5:35 PM CST, 6 minutes earlier.

Area forecast discussion, Sep 2, 5:35 PM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT TUE SEP 2 2014

.AVIATION...
ISOLATED THUNDERSTORM IS DEVELOPING AT THIS TIME JUST SOUTH OF KAMA
ALONG INSTABILITY AXIS AND CONVERGENCE ZONE.  WILL INCLUDE VCTS AND
TEMPO TSRA FOR A COUPLE OF HOURS AT KAMA.  COULD SEE BRIEF GUSTS TO
AROUND 35 KT WITH THUNDERSTORMS.

OTHERWISE...SOUTHEAST SURFACE WINDS EXPECTED TO VEER TO SOUTH AND
SOUTH SOUTHWEST OVERNIGHT UNDER A GENERALLY CLEAR SKY.  SOUTH
SOUTHWEST SURFACE WINDS EXPECTED TO COMMENCE GUSTING INTO THE 25 TO
30 KT RANGE AROUND 14Z OR 15Z WEDNESDAY.  CLEAR SKY EXPECTED MOST OF
THE DAY...WITH HIGH-BASED CUMULUS DEVELOPING AROUND KDHT AROUND 21Z
WEDNESDAY.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 349 PM CDT TUE SEP 2 2014/

DISCUSSION...TONIGHT THROUGH NEXT TUESDAY

NO OVERWHELMING CHANGES WERE MADE TO THE FORECAST AS UNCERTAINTY
CONTINUES TO ABOUND LATER IN THE PERIOD.  ONE OF THE MAIN SOURCES OF
UNCERTAINTY CONTINUES TO BE THE TROPICS AS TS DOLLY IN THE WRN GULF
AND TS NORBERT IN THE ERN PACIFIC WILL CERTAINLY CONTRIBUTE MOISTURE
TO THE PATTERN EVENTUALLY. THESE SYSTEMS WILL ALSO AFFECT THE OVERALL
UPR AIR PATTERN EVOLUTION IN WAYS THAT WILL NOT BE WELL MODELED.

TONIGHT THROUGH THURSDAY...
PRECIP CHANCES WILL BE MINIMAL DURING THIS PERIOD. AFTER THE LIGHT
WINDS THIS AFTERNOON...WED AND THU WILL BE MUCH BREEZIER DAYS AS SSW
WINDS PICK UP.

THURSDAY NIGHT...
INCREASED RAIN CHANCES IN THE WRN OK PANHANDLE THIS PERIOD AS MODELS
HAVE COME INTO FAIR AGREEMENT WITH A COLD FRONT SLIPPING IN AND ERLY
UPSLOPE FLOW DEVELOPING IN ADVANCE OF A WEAK SHRTWV.

FRIDAY THROUGH MONDAY NIGHT...
TRIED VERY HARD TO PIN DOWN A TIME PERIOD OR LOCATION WHERE PRECIP
CHANCES WILL BE HIGHEST BUT WEAK FORCING IN THE PRESENCE OF DEEP
MOISTURE MEANS CONVECTION WILL BE DIFFICULT TO FORECAST. DO THINK
MOST OF THE AREA WILL SEE RAIN AT ONE TIME OR ANOTHER IN THIS
PERIOD. MODELS SEEM TO BE CONGEALING A BIT BETTER ON TEMPERATURES
WITH NEAR TO SLIGHTLY BELOW NORMAL HIGHS EXPECTED.

SIMPSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                69  94  68  92  67 /  10   5   5   5   5
BEAVER OK                  71  99  73  96  68 /  10  10   5   5  20
BOISE CITY OK              66  95  67  92  62 /   5  10   5  10  30
BORGER TX                  72  97  71  96  70 /  10   5   5   5  10
BOYS RANCH TX              69  96  69  94  69 /   5   5   5   5  10
CANYON TX                  68  93  67  92  66 /   5   5   5   5   5
CLARENDON TX               70  94  69  94  69 /  10   5   5   5   5
DALHART TX                 66  96  66  93  64 /   5   5   5   5  20
GUYMON OK                  69  99  70  95  65 /  10  10   5   5  30
HEREFORD TX                67  93  65  91  65 /   5   5   5   5   5
LIPSCOMB TX                72  96  72  95  70 /  10  10   5   5  10
PAMPA TX                   70  94  69  93  68 /  10   5   5   5  10
SHAMROCK TX                72  94  71  94  69 /  10   5   5   5   5
WELLINGTON TX              74  95  73  96  71 /  10   5   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/13
Hazardous weather outlook, Sep 2, 2:18 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT TUE SEP 2 2014

OKZ001>003-TXZ001>020-031200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
318 PM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND
NORTHERN TEXAS PANHANDLE ON THURSDAY NIGHT...AND AREA WIDE FRIDAY
AFTERNOON THROUGH SUNDAY NIGHT. IF STORMS DEVELOP...THEY COULD BE
MARGINALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Amarillo radar (KAMA), 9 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Potter

When
September 2, 5:41 PM CST to 5:42 PM CST
Where
Potter County, 1.13 mi E of Amarillo to 3.21 mi NE of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.200, -101.800

A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, a member of the public reported quarter size hail (1.00 inch) one mile east-southeast of town (Potter County). After producing this hail, the thunderstorm slowly moved off to the northeast.

Hail, Randall

When
September 2, 5:42 PM CST to 5:43 PM CST
Where
Randall County, 4.84 mi SE of Amarillo to 4.74 mi E of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.150, -101.760

A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, a member of the public reported quarter size hail (1.00 inch) five miles southeast of town (Randall County). After producing this hail, the thunderstorm slowly moved off to the northeast.

Hail, Randall

When
September 2, 5:43 PM CST to 5:44 PM CST
Where
Randall County, 3.07 mi SE of Amarillo to 3.68 mi E of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.170, -101.780

A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, a member of the public reported quarter size hail (1.00 inch) three miles southeast of town (Randall County). After producing this hail, the thunderstorm slowly moved off to the northeast.

Hail, Potter

When
September 2, 5:52 PM CST to 5:53 PM CST
Where
Potter County, 2.19 mi SW of (Ama)amarillo Intl A to 0.99 mi W of (Ama)amarillo Intl A
Measured
1.25 in hail
Reported by
Public
Coordinates
35.200, -101.750

A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, a member of the public reported half dollar size hail (1.25 inches) four miles east of town (Potter County). After producing this hail, the thunderstorm slowly moved off to the northeast.

Hail, Potter

When
September 2, 5:53 PM CST to 5:54 PM CST
Where
Potter County, 0.89 mi NE of (Ama)amarillo Intl A to 2.8 mi NE of (Ama)amarillo Intl A
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
35.230, -101.710

A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, the National Weather Service office observed quarter size hail (1.00 inch) 7 miles east-northeast of town (Randall County). After producing this hail, the thunderstorm slowly moved off to the northeast.

Hail, Potter

When
September 2, 5:59 PM CST to 6:00 PM CST
Where
Potter County, 0.89 mi NE of (Ama)amarillo Intl A to 3.43 mi NNE of (Ama)amarillo Intl A
Measured
1.25 in hail
Reported by
Official NWS Observations
Coordinates
35.230, -101.710

A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, the National Weather Service office observed half dollar size hail (1.25 inches) 7 miles east-northeast of town (Potter County). After producing this hail, the thunderstorm slowly moved off to the northeast.

Hail, Potter

When
September 2, 6:03 PM CST to 6:04 PM CST
Where
Potter County, 0.89 mi NE of (Ama)amarillo Intl A to 3.45 mi NNE of (Ama)amarillo Intl A
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
35.230, -101.710

A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, the National Weather Service office observed quarter size hail (1.00 inch) 7 miles east-northeast of town (Potter County). After producing this hail, the thunderstorm slowly moved off to the northeast.

Hail, Potter

When
September 2, 6:08 PM CST to 6:10 PM CST
Where
Potter County, 0.89 mi NE of (Ama)amarillo Intl A to 4.67 mi NE of (Ama)amarillo Intl A
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
35.230, -101.710

A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, the National Weather Service office observed quarter size hail (1.00 inch) 7 miles east-northeast of town (Potter County). After producing this hail, the thunderstorm slowly moved off to the northeast.

Hail, Potter

When
September 2, 6:10 PM CST to 6:12 PM CST
Where
Potter County, Amarillo to 1.99 mi NNE of Amarillo
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
35.200, -101.820

A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, employees at Bell Helicopter reported golf ball size hail (1.75 inches). After producing this hail, the thunderstorm slowly moved off to the northeast.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540046, 540048, 540049, 540050, 540051, 540052, 540053, 540054, 540056.